The first hbp pressure drug I took was 25mg. HCTZ and by itself it did nothing to lower my bp. If I took it without food it bothered my stomach. You can try taking it with food. It interrupted my sleep because I had to get up 3 to 4 times a night to use the bathroom. My potassium levels got low while on it and I had to take a prescription supplement. You don't have to wean off, you can just stop taking it.
I'm soon going to do a personal trial by switching from 50 mg/day 4 days a week to 25 mg. on the same schedule, and I'll report whether the results are the same.
If so, less is always better.
As an aside:
Twenty-five years ago I was started on 100 mg. a day (and that's what my prescription still says) and the regimen used to be to go up to 200 mg. or more if necessary...but then I went the beta-blockade route.
I would dump the hctz. My cholesterol and triglycerides went up as soon as I started taking it. I didn't wean off of it either. Maybe I should have, but the doctor just told me to dump it and I did. I guess it depends on your bp numbers. Good Luck!
Frank, my cholesterol and glucose rose when i was put on hctz. I think all diuretics can cause those to rise. My endo told me if i was not suffering from swelling then i could discontinue the diuretic.
i take torsemide (loop diuretic) and i now half the pill. I am trying to get my glucose a1c back to under 6 and my cholesterol back to under 200. Right now it is 243.